Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Braden Scale for Predicting Pressure Ulcer / Injury Risk (6–23 Point Nursing Score)

Calculate the 6–23 point Braden Scale across Sensory Perception, Moisture, Activity, Mobility, Nutrition (1–4 each), and Friction & Shear (1–3) to trigger hospital pressure-injury prevention bundles.

Remember the two critical Braden Scale traps: inverse scoring and the 1–3 Friction cap!

Barbara Braden and Nancy Bergstrom's Braden Scale is the global inpatient nursing standard for preventing hospital-acquired pressure injuries (decubitus ulcers)! It sums six functional subscales: Sensory Perception (1–4), Skin Moisture (1–4), Physical Activity (1–4), Mobility (1–4), Nutrition (1–4), and Friction & Shear—which is scored ONLY from 1 to 3 (NOT 1 to 4!), giving a total range of 6 to 23 points!

Crucially, Braden scores are INVERSELY related to risk—LOWER scores indicate HIGHER ulcer risk! Standard clinical risk tiers classify <= 9 as Very High Risk, 10–12 as High Risk, 13–14 as Moderate Risk, 15–18 as Mild / At Risk (standard turning/offloading threshold <= 18), and 19–23 as Minimal / No Risk.

Braden Total ScorePressure Injury Risk TierTypical Patient ProfilePrevention Protocol
6–9 pointsVery High Risk (<= 9)Intubated, sedated, moisture-exposed ICU patientSpecialty air-fluidized/low-air-loss surface + q2h offload
10–12 pointsHigh Risk (10–12)Subscores (2, 2, 1, 2, 2, 1) = 10 ptsFoam wedges, heel suspension, moisture barrier, nutrition consult
13–18 pointsModerate (13–14) / Mild (15–18)Post-op limited mobilityScheduled repositioning & skin inspection
19–23 pointsMinimal / No Risk (19–23)Ambulatory, continent, intact sensation (21 pts)Routine inpatient care

Total Braden Scale Score (6 to 23 Points, Enforcing Friction 1–3 Bound)

Validates that subscales B2:B6 lie in [1, 4] and Friction & Shear B7 lies strictly in [1, 3] before summing.

=IF(OR(MIN(B2:B7) < 1, MAX(B2:B6) > 4, B7 > 3), "Invalid Braden Subscores", SUM(B2:B7))

Braden Pressure-Injury Risk Tier Classification

Maps total score SUM(B2:B7) to Very High (<=9), High (10–12), Moderate (13–14), Mild (15–18), or Minimal/No Risk (19–23).

=IF(OR(MIN(B2:B7) < 1, MAX(B2:B6) > 4, B7 > 3), "Invalid Braden Subscores", IF(SUM(B2:B7) <= 9, "Very High Risk (6-9)", IF(SUM(B2:B7) <= 12, "High Risk (10-12)", IF(SUM(B2:B7) <= 14, "Moderate Risk (13-14)", IF(SUM(B2:B7) <= 18, "Mild / At Risk (15-18)", "Minimal / No Risk (19-23)")))))

Try the example

Use the original values or change them to test your understanding.

Further reading